Wyoming, 2011

High Wind in Wyoming, February 27 to 28, 2011

February 27 to 28, 2011 · NWS CYS · 4 events in 4 counties and zones

A strong surface pressure gradient combined with increasing winds aloft and produced strong and gusty winds along the Laramie Range and adjacent areas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A strong surface pressure gradient combined with increasing winds aloft and produced strong and gusty winds along the Laramie Range and adjacent areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 27, 10:27 PM MST, 14 minutes earlier.

Area forecast discussion, Feb 27, 10:27 PM MST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1027 PM MST SUN FEB 27 2011

.AVIATION...06Z TAF ISSUANCE...
VFR CONDITIONS WILL BE OVER THE ENTIRE CWA THROUGH MID WEEK.  AREAS
OF SHALLOW FOG MAY FORM AGAIN LATER TONIGHT OVER THE LOWER
ELEVATIONS OF THE PANHANDLE...ESPECIALLY ALONG THE NORTH PLATTE
RIVER. HOWEVER...AT THIS TIME THE ATMOSPHERE IS DRIER THAN THAT OF
SATURDAY NIGHT AND SO WILL LEAVE OUT FOR NOW.  WESTERLY SURFACE
WINDS WILL CONTINUE TO INCREASE TONIGHT IN AREAS ALONG AND WEST OF
THE LARAMIE RANGE AND PERSIST THROUGH TUESDAY.  BY 09Z...WIND GUSTS
AS HIGH AS 50 KNOTS ARE POSSIBLE IN SOME LOCATIONS IN THAT PART OF
THE CWA.  WITH THE FAST WESTERLY WIND FLOW ALOFT...A WEAK TO
MODERATE MOUNTAIN WAVE CAN BE EXPECTED THROUGH TUESDAY TO THE LEE OF
THE SNOWY RANGE AND LARAMIE PEAK.

&&

.DISCUSSION...THE SNOW SHOWERS HAVE ENDED OVER THE SOUTHEAST PART
OF THE CWA AROUND 02Z.  IN A RECENT UPDATE HAVE TAKEN OUT POPS FOR
THE REST OF TONIGHT.  THE HIGH WIND WARNING STILL LOOKS GOOD FOR
SOME AREAS ALONG AND WEST OF THE LARAMIE RANGE.  WILL CONTINUE TO
MONITOR THE PANHANDLE FOR AREAS OF FOG AS THE SURFACE TEMPERATURE
AND DEW POINT DEPRESSION SLOWLY NARROWS.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 550 PM MST SUN FEB 27 2011/...

.DISCUSSION...THE AREA OF SNOW SHOWERS CONTINUES TO SHIFT SOUTHEAST
AND AT 0030Z WAS MAINLY OVER THE SOUTHERN PANHANDLE.  THE ACTIVITY
AND CLOUDS SHOULD CONTINUE TO DECREASE FROM NORTHWEST TO SOUTHEAST
OVER THE ENTIRE CWA THROUGH 04Z.  THE MAIN FORECAST CONCERN FOR
TONIGHT WILL CONTINUE TO BE THE WINDS OVER THE WEST PART OF THE
CWA.  SINCE 22Z THE WINDS AT KARL HAVE INCREASED TO 35 MPH
SUSTAINED AND GUSTS TO 46 MPH.  THE WINDS SHOULD CONTINUE TO
SLOWLY INCREASE FOR THE REST OF TONIGHT AS THE LOW LEVEL HEIGHT
DIFFERENCES OVER THE CWA INCREASE.  THE PREVIOUSLY ISSUED HIGH
WIND WARNING LOOKS FINE FOR SOME AREAS ALONG AND WEST OF THE
LARAMIE RANGE.  IN A RECENT UPDATE ADJUSTED THE AREA OF SNOW
SHOWERS THROUGH THE EARLY EVENING AND ADJUSTED TEMPERATURES.

&&

.AVIATION...00Z TAF ISSUANCE...
SOME SNOW SHOWERS WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE
SOUTHERN PANHANDLE THROUGH 04Z.  BRIEF MVFR CEILING AND
VISIBILITIES IN THE SNOW CAN BE EXPECTED OVER THE CWA.  OTHERWISE
VFR CONDITIONS WILL BE OVER THE ENTIRE CWA THROUGH MID WEEK.
AREAS OF SHALLOW FOG MAY FORM AGAIN LATER TONIGHT OVER THE
LOWER ELEVATIONS OF THE PANHANDLE.  HOWEVER...AT THIS TIME THE
ATMOSPHERE IS DRIER THAN THAT OF SATURDAY NIGHT AND SO WILL LEAVE
OUT FOR NOW.  WESTERLY SURFACE WINDS WILL INCREASE TONIGHT IN
AREAS ALONG AND WEST OF THE LARAMIE RANGE AND PERSIST THROUGH
TUESDAY.  BY 09Z...WIND GUSTS AS HIGH AS 50 KNOTS ARE POSSIBLE IN
SOME LOCATIONS IN THAT PART OF THE CWA.  WITH THE FAST WESTERLY WIND
FLOW ALOFT...A WEAK TO MODERATE MOUNTAIN WAVE CAN BE EXPECTED
THROUGH TUESDAY TO THE LEE OF THE SNOWY RANGE AND LARAMIE PEAK.

&&

.PREVIOUS DISCUSSION.../ISSUED AT 247 PM MST SUN FEB 27 2011/...

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...
A FEW BRIEF SNOW SHOWERS WILL CONTINUE TO IMPACT THE SOUTH LARAMIE
RANGE AND THE AREAS IN THE VICINITY OF CHEYENNE AND EXTREME
SOUTHEAST WYOMING THROUGH THE EARLY EVENING HOURS...WITH LITTLE TO
NO NEW SNOW ACCUMULATION EXPECTED.

THE MAIN FORECAST CONCERN FOR TONIGHT THROUGH MONDAY NIGHT IS THE
DEVELOPMENT OF HIGH WINDS IN THE FAVORED AREAS NEAR MUDDY
GAP...ARLINGTON...BORDEAUX AND ACROSS THE SUMMIT OF THE LARAMIE
RANGE. THE MODELS ARE CONTINUING TO INDICATE INCREASING MID-LEVEL
WIND SPEEDS ACROSS THE AREA BEGINNING TONIGHT...AND SOME OF THE
MOUNTAIN OBSERVATION POINTS ARE ALREADY SHOWING SLIGHTLY INCREASED
WINDS LATE THIS AFTERNOON. THE SURFACE PRESSURE GRADIENT WILL
FIRST FAVOR STRENGTHENING WINDS NEAR ARLINGTON AND THEN THE AREAS
FROM CHUGWATER TO WHEATLAND OVERNIGHT...AND EVENTUALLY EVEN AREAS
IN NORTHERN CARBON COUNTY NEAR MUDDY GAP DURING THE DAY MONDAY.

HIGH TEMPERATURES MONDAY AND TUESDAY WILL BE SLIGHTLY BELOW NORMAL
ACROSS THE WESTERN ZONES...AND SLIGHTLY ABOVE NORMAL ACROSS THE
REST OF THE AREA. A SURFACE COLD FRONT WILL CLIP THE NORTHEAST
EDGE OF THE FORECAST AREA LATE IN THE DAY TUESDAY AS HIGH PRESSURE
MOVES OUT OF SASKATCHEWAN SOUTHEAST INTO THE EASTERN DAKOTAS...BUT
IT WILL LIKELY AFFECT THE AREA AFTER PEAK HEATING OCCURS.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MAIN FORECAST CONCERN WILL BE RELATIVELY ZONAL FLOW WITH EMBEDDED
SHORTWAVE FEATURES. ON WED WEAK SURFACE TROUGH IN STRONGER ZONAL
FLOW WILL SHIFT ACROSS THE CWA WITH 50-60KTS SHOWING UP IN 700MB
FLOW. THIS LOOKS MAINLY LIKE THE USUAL PRECIP EVENT FOR SIERRA
MADRE AND SNOWY RANGES WITH DOWNSLOPE WINDS FOR ERN CWA AREAS. GFS
STILL SHOWING A SHALLOW SURFACE FRONT WHICH WILL BE ON THE EDGE OF
WRN NEBR PANHANDLE BUT KEEP TEMPS CONSISTENTLY ABOVE NORMAL TO THE
WEST. AS MORE UPPER ENERGY SHIFTS ACROSS THE CWA THURSDAY...STRONG
JET JUST TO THE SOUTH AND DIGGING SHORTWAVE TROUGH WILL BRING BEST
CHANCE FOR PRECIP ACROSS SOUTHERN CWA SECTIONS ON FRIDAY. COLDER
AIR ALOFT WITH A STRONGER 700MB LOW REFLECTION WILL DROP TEMPS FRI
AND SAT BACK TO NORMAL READINGS. AS UPPER RIDGING ALOFT RETURNS
SATURDAY...THE FLOW BECOMES MORE NORTHWEST BUT INCREASINGLY STRONG
WITH A RETURN TO 50-60KT 700MB WINDS AND WARMER TEMPS. WILL HAVE
TO WATCH AFTER SUNDAY NIGHT AS STRONG ENERGY BEGINS TO DIG ALONG
PAC NW COAST TOWARD FOUR CORNERS. MAIN DIFFERENCES BETWEEN MODELS
APPEAR TO BE TIMING OF SHORTWAVE ENERGY WITH ECMWF A LITTLE SLOWER
THAN GFS. END RESULT WILL BE TYPICAL FOR THIS WINTER ACROSS SE
WYOMING AND WRN NEBR PANHANDLE WITH PERIODS OF STRONG WINDS AND
SOME LIGHT PCPN. SLA

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE WITH MID AND HIGH CLOUDS IN
NORTHWEST FLOW ALOFT. A STORM SYSTEM TO THE SOUTH WILL SHIFT SURFACE
WINDS TO THE WEST FROM CHEYENNE TO LARAMIE AND RAWLINS BEFORE
MIDNIGHT. NORTHEAST SURFACE WINDS IN THE NEBRASKA PANHANDLE WILL
BEGIN SHIFTING WEST AFTER MIDNIGHT.

&&

.FIRE WEATHER...
THE MAIN CONCERN WITH THIS FORECAST UPDATE ACROSS THE DISTRICT IS
THE DEVELOPMENT OF VERY STRONG WINDS TONIGHT AND LASTING THROUGH
EARLY TUESDAY MORNING. THE FORECAST WILL CONTAIN HAINES 5 ACROSS
AREAS GENERALLY EAST OF THE LARAMIE RANGE BASED ON THE
CALCULATION...BUT A LOW LEVEL INVERSION WILL KEEP THOSE CONDITIONS
FROM BEING REALIZED ACROSS THE AREA. HIGH TEMPERATURES MONDAY WILL
BE IN THE 40S TO LOWER 50S EAST OF THE LARAMIE RANGE...AND IN THE
30S WEST OF THE LARAMIE RANGE...WITH 20S IN THE HIGHEST TERRAIN.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 8 PM SUNDAY TO 6 AM TUESDAY FOR WYZ110.
     HIGH WIND WARNING FROM 2 AM MONDAY TO 6 AM TUESDAY FOR WYZ106-
     WYZ116-WYZ117.
     HIGH WIND WARNING FROM 8 AM MONDAY TO 6 AM TUESDAY FOR WYZ104.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM...SLA
UPDATE...WEILAND
Hazardous weather outlook, Feb 27, 6:40 PM MST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
640 PM MST SUN FEB 27 2011

WYZ101-103-105-107-109-111>115-118-010145-
CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
SHIRLEY BASIN-EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
CENTRAL LARAMIE COUNTY-
640 PM MST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WINDS WILL GUST AS HIGH AS 45 MPH BY MIDNIGHT IN SOME AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL GUST AS HIGH AS 45 MPH MONDAY THROUGH TUESDAY AND
AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-010145-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
EAST LARAMIE COUNTY-
640 PM MST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-106-110-116-117-010145-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
640 PM MST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

WINDS WILL BE SUSTAINED AT 35 TO 45 MPH TONIGHT WITH GUSTS TO 65
MPH. TRAVEL WILL BE HAZARDOUS FOR THOSE WITH LIGHTWEIGHT AND
HIGH PROFILE VEHICLES. A HIGH WIND WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINDS WILL GUST AS HIGH AS 65 MPH THROUGH TUESDAY OVER THIS AREA
AND AGAIN WEDNESDAY NIGHT THROUGH FRIDAY.  THE HIGH WIND WARNING
REMAINS IN EFFECT UNTIL 6 AM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 27, 10:41 PM MST to February 28, 9:51 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington measured sustained winds in excess of 40 mph throughout the event with a peak gust of 58 mph at 28/0536 AM.

High Wind, South Laramie Range

When
February 27, 11:00 PM MST to February 28, 1:15 PM MST
Where
South Laramie Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

UP railroad sensor at Buford measured sustained winds in excess of 40 mph with a peak gust of 63 mph 28/10 AM.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 27, 11:58 PM MST to February 28, 6:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A sensor near Muddy Gap measured sustained winds in excess of 40 mph with a peak gust of 66 mph at 28/0650 AM.

High Wind, Central Laramie Range and Southwest Platte County

When
February 28, 1:35 AM MST to 4:25 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured sustained winds in excess of 40 mph with a peak gust of 64 mph at 28/0315 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276889, 276891, 276892, 276890.